NASA News

Kennedy Space Center, Fla.
321-867-2468


Oct. 13, 1995
 
STATUS REPORT : S-19951013
 
 
NASA's Space Shuttle Processing Status Report
 
 
KENNEDY SPACE CENTER SPACE SHUTTLE STATUS REPORT
FRIDAY, OCTOBER 13, 1995 (3:32 PM EDT)

LAUNCH - 2 DAYS

MISSION: STS-73 -- U.S. MICROGRAVITY LABORATORY-2

VEHICLE: Columbia/OV-102
LOCATION: Pad 39B
TARGET LAUNCH DATE/TIME: Oct. 15 at 9:46 a.m. EDT
LAUNCH WINDOW: 2 hours, 30 minutes
TARGET KSC LANDING DATE/TIME: Oct. 31 at 6:41 a.m. (EST)
MISSION DURATION: 15 days, 21 hours, 55 minutes
CREW SIZE: 7
ORBITAL ALTITUDE and INCLINATION: 172 statute miles/39 degrees

NOTE: The countdown for launch of Columbia will remain in the T-11 hour hold due to managers postponing launch 24 hours. Launch is now set for no earlier than Sunday, Oct. 15. The 2 1/2 hour window opens at 9:46 a.m. Columbia is scheduled to land at KSC’s Shuttle Landing Facility at 6:41 a.m. Oct. 31.

Managers postponed the launch due to additional checks required on Columbia’s three Space Shuttle main engines. Technicians have opened the orbiter’s aft engine compartment and are setting up access platforms today. In the aft, ultrasound checks will be performed on welds on each of the engine’s high pressure oxidizer turbo pump discharge ducts. Several welds on each duct must be examined and checked for appropriate thickness.

The inspections were required following discovery of a crack on a similar engine being tested at Stennis Space Center in Bay St. Louis, Miss., earlier this week.

Also, the no. 1 general purpose computer (GPC) on Columbia’s flight deck exhibited signs of problems during normal prelaunch testing today. Engineers noticed an unusual response in data transmissions between the GPC and electronics hardware. Engineers will remove and replace the GPC for the launch attempt on Sunday.

At this time, final vehicle and facility close-outs are continuing. Final mid-deck payload loading operations will begin tomorrow morning.

On Saturday, the rotating service structure will be retracted to launch position at about 2:30 p.m., pending weather. Loading of the external tank with cryogenic propellants is scheduled to begin at about 1:26 a.m. Sunday.

Air Force weather forecasters are currently indicating a 70 percent probability of weather prohibiting launch on Sunday. An upper level disturbance, centered south of the Florida Keys, may produce extensive cloudiness and showers. During Sunday’s launch window, the winds at Pad 39B are expected to be from the south at 14 -18 knots; temperature 83 degrees F; visibility 7 miles; humidity 77 percent; and clouds scattered at 2,500 and broken at 5,000 feet and 25,000 feet.

A countdown status briefing by a NASA Test Director and Shuttle Weather Officer will be held at 9 a.m. Saturday from KSC. This briefing will be carried live on NASA TV.

NOTE: For additional details regarding STS-73 countdown milestones, please refer to KSC Release No. 99-95.

SUMMARY OF BUILT-IN HOLDS FOR STS-73 (Run 3)

T-TIME - LENGTH OF HOLD - HOLD BEGINS - HOLD ENDS
T-11 hours - 43 hours, 26 minutes - 12:01 a.m. Saturday - 7:26 p.m. Saturday
T-6 hours - 1 hour - 12:26 a.m. Sunday - 1:26 a.m. Sunday
T-3 hours - 2 hours - 4:26 a.m. Sunday - 6:26 a.m. Sunday
T-20 minutes - 10 minutes - 9:06 a.m. Sunday - 9:16 a.m. Sunday
T-9 minutes - 10 minutes - 9:27 a.m. Sunday - 9:37 a.m. Sunday

CREW FOR MISSION STS-73

Ken Bowersox - Commander (CDR) - Red Team
Kent Rominger - Pilot (PLT) - Red Team
Catherine Coleman - Mission Specialist (MS1) - Blue Team
Michael Lopez-Alegria - Mission Specialist (MS2) - Blue Team
Kathryn Thornton - Mission Specialist (MS3) - Red Team
Fred Leslie - Payload Specialist (PS1) - Blue Team
Albert Sacco - Payload Specialist (PS2) - Red Team

SUMMARY OF STS-73 LAUNCH DAY CREW ACTIVITIES

Saturday, Oct. 14

7:00 p.m. Wake up (Blue Team)
7:30 p.m. Breakfast (Blue Team)

Sunday, Oct. 15

12:30 a.m. Lunch (Blue Team)
4:00 a.m. Wake up (Red Team)
* 5:11 a.m. Breakfast/Dinner and Crew Photo
5:41 a.m. Weather briefing (CDR, PLT, MS2)
5:41 a.m. Don launch and entry suits (MS1, MS3, PS1, PS2)
5:51 a.m. Don launch and entry suits (CDR, PLT, MS2)
* 6:10 a.m. Crew suiting photo
* 6:21 a.m. Depart for Launch Pad 39B
* 6:51 a.m. Arrive at white room and begin orbiter ingress
* 8:06 a.m. Close crew hatch
* 9:46 a.m. Launch

* Televised events (times may vary slightly)
All times Eastern

 

- end -


text-only version of this release

To receive status reports and news releases issued from the Kennedy Space Center Newsroom electronically, send a blank e-mail message to ksc-subscribe@newsletters.nasa.gov. To unsubscribe, send a blank e-mail message to ksc-unsubscribe@newsletters.nasa.gov. The system will confirm your request via e-mail.